A patient on antimicrobial therapy develops the following signs and symptoms that ultimately are found to be drug-induced ; cough , dyspnea, and pulmonary infiltrates ; neutropenia and bleeding tendencies; and paresthesias. Which of the following is the most likely cause of this patient’s symptoms?
a. Although several of the antimicrobial agents listed here can cause one of the adverse responses noted here, nitrofurantoin is the most likely cause.
b. GI side effects (anorexia, nausea, vomiting) are the most common side effects caused by this drug, which is still widely used for managing acute lower urinary tract infections (e.g., many strains of E. coli, staphylococci streptococci, Neisseria, Bacteroides).
c. Acute pulmonary reactions to nitrofurantoin are an uncommon side effect of therapy and can cause minor or life-threatening pulmonary dysfunction.
d. Symptoms include fever, chills, cough, pleuritic chest pain, dyspnea. Rarely, pleural effusion and/or pulmonary hemorrhage may occur.
e. Diagnosis is made by clinical suspicion and exclusion of other causes of respiratory compromise. Chronic toxicity ofd drug presents as pulmonary infiltrates after an year or so of the drig treatment.
f. It should promptly be discontinued. If this is not sufficient, then the condition should be treated by corticosterioids.
g. The drug can also cause acute or subacute pulmonary reaction such as those described: e.g. various hematologic reactions (in particular, leukopenia and thrombocytopenia) and peripheral sensory and motor neuropathies.